Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Re: Liver panel & Lipitor

07/30/2007

Question:

I just got my results of a liver panel blood test- total protein 6.9mg/dl,albunim 4.4mg/dl,A/G ratio 1.8,globulin 2.5mg/dl,ALT 46.0 U/L, ALKP 71 U/L ,total BILI 1.7mg/dl(high),Unconj. BILI 1.50(high), dirct BILI .2. With the two high readings is it still safe to take 20mg of the Lipitor daily? I have been advised that the two high readings are not inportant and 20mg of Lipitor daily is safe to continue taking. I need a second opinion.

Answer:

Statins like Lipitor can cause elevations in liver enzymes.  These elevations are uncommon and almost always benign.  The current recommendations state that elevations of three times the normal limit (ALT and/or AST over 105) should be repeated within 2-6 weeks.  If the elevations persist at that level, the statin should be discontinued.

In your case, the ALT elevation is mild (upper limit of normal is 35). The elevation in your indirect bilirubin level is not related to the Lipitor.  Causes of elevated indirect (unconjugated) bilirubin include sickle cell anemia, G-6-PD deficiency, thalassemia and certain drugs (rifampin, ribavirin).

In your case, it should be safe to continue the Lipitor.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati